Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 25, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 6, 2023, 8:06 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2023, 8:06 PM EDT (00:06 UTC)
- Expired
- Jun 6, 2023, 8:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 8:20 PM EDT | HAIL 0.88 | Columbia County Jail, GA | Nickel size hail at the Sheriff's office SE of Appling. Time estimated. |
| Jun 6, 8:25 PM EDT | TSTM WND DMG | Harlem, GA | Multiple trees down within the town limits of Harlem, including one down on a house and car on W. Forrest St. Time estimated. |
| Jun 6, 8:30 PM EDT | TSTM WND DMG | 2 Ne Grovetown, GA | Trees down at Wrightsboro Rd and Gateway Blvd. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS52 KCAE 070006
SVRCAE
GAC073-189-245-070045-
/O.NEW.KCAE.SV.W.0025.230607T0006Z-230607T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
806 PM EDT Tue Jun 6 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern McDuffie County in east central Georgia...
Central Columbia County in east central Georgia...
Richmond County in east central Georgia...
* Until 845 PM EDT.
* At 806 PM EDT, a severe thunderstorm was located near Thomson,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Fort Gordon,
Augusta, Hephzibah, Harlem, Appling, Glendale, South Augusta,
Midtown, Summerville, Augusta Mall, Daniel Field, Augusta Regional
Airport, Village Plaza Shopping Center, Augusta National Golf Club
and McBean.
This includes the following highways...
Interstate 20 in Georgia between mile markers 172 and 201.
Interstate 520 in Georgia between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3358 8249 3355 8203 3349 8199 3347 8193
3344 8191 3342 8193 3341 8191 3341 8195
3338 8193 3334 8194 3335 8191 3330 8188
3331 8185 3329 8186 3326 8183 3325 8186
3327 8213 3330 8217 3328 8222 3339 8253
TIME...MOT...LOC 0006Z 281DEG 25KT 3346 8241
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:41 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 6, 7:41 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Columbia SC 741 PM EDT Tue Jun 6 2023 .SYNOPSIS... A series of upper disturbances will support isolated to scattered evening showers and thunderstorms through Wednesday. A cold front will sink south through the area by Thursday with increased chances of storms Wednesday night and Thursday, before drier weather is expected Friday and Saturday. A low pressure system moving into the Ohio Valley is expected to spread deep moisture into the area Monday as a cold front approaches from the west. && .NEAR TERM /THROUGH TONIGHT/... Scattered convection developed along a surface boundary across the CSRA and S. Midlands and some activity is still ongoing. Surface trough moving into the northern forecast area could be another lifting mechanism for convection later this evening/early tonight across the E. Midlands, per latest HRRR. So, will continue POPs for the CSRA, southern Midlands, and Eastern Midlands early tonight. Otherwise, will expect the activity to diminish later tonight. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday and Wednesday night...Deep closed low centered over New England continues to dominate the eastern CONUS with an omega block still in place with ridge in the Upper Midwest and another closed low out west. Several short wave troughs will be rotating through the base of the long wave trough mainly across North Carolina until late in the day or overnight as stronger forcing will be possible. As the low-mid level flow becomes west, drier air is expected to advect into the area with mos indicating dew points in the 50s through the morning into the afternoon. Stronger instability appears to be focus in the coastal plain most of the day...so went with lower pops in the Midlands. However, by late in the afternoon and especially after 00z...moisture will again increase as a cold front pushes south through the area from North Carolina. Lift may be enhanced by short wave troughs. Deep layer shear appears to increase to possibly above 40 kts by evening maybe a little stronger in the Pee Dee. Expect scattered showers and thunderstorms moving southeast across the Midlands late afternoon and evening with more isolated storms southwest across CSRA. The front appears to stall near the Savannah river late overnight and a few storms/showers may linger...however instability appears weak. High temps in the upper 80s to low 90s appears on track. Lows mainly in the low to mid 60s. Thursday and Thursday night...Cold front south of the area or near the Savannah River. Weak isentropic lift focused in the CSRA and south Midlands mainly through the morning then weakening. Still uncertainty as to where the front will be located in the afternoon but think it will be south of the area. Precipitation may be more stratiform given the front more likely south of the area. Stayed close to the blend pop guidance which has highest pops in the CSRA near the boundary as low level convergence will be stronger there. Lower pops in the north Midlands where moisture will be more limited. Latest guidance has precipitable water likely less than an inch and maybe near 0.5 inch from the north Midlands to the Pee Dee. Stronger instability in the coastal plain. Risk of severe weather appears to be south of the area across eastern/coastal GA. NBM max temp guidance shows spread in the members. With extensive clouds and some showers mainly in the morning and weak cold advection in the afternoon, favor cooler guidance. So highs in the mid to upper 70s north to mid 80s south. Cooler temps expected overnight with clearing...temps mainly in the mid to upper 50s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The upper pattern appears to change Friday as the deep low over New England shifts northeast and the flow becomes more zonal across the Carolinas. Air mass appears dry with pressure ridge building in from the mid Mississippi Valley. Precipitable water below 1 inch through Saturday then increasing Sunday as the low-level flow becomes more south. Ensembles showing an anomalous upper trough centered over the Great Lakes region with a deepening surface low over the Ohio Valley. Some differences on the amplitude of the trough but expect moisture to increase Monday ahead of a cold front approaching from the west...so good chance showers and thunderstorms. So will continue mainly diurnally driven convection Sunday and especially Monday. Seasonable Temperatures through the period. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... VFR conditions expected to continue outside of afternoon/evening convection. Ceilings across the forecast area expected to remain vfr, with some broken clouds this evening. Skies becoming more scattered later tonight. Should have enough mixing overnight to help inhibit fog formation. Several moisture convergence boundaries across the region have helped to focus scattered showers and thunderstorms. The most pronounced has been over the CSRA where several stronger storms moved through. Additional convection remains further off to the west across central Ga, and this activity could hold together long enough to come close to ags/dnl through 04z. Have gone ahead and included a tempo group in the CSRA for current activity west of the area holding together long enough to move through the Augusta Metro area between 00z-02z. Further north across the central Midlands sites of cae/cub/ogb, several outflow boundaries from prior convection are being indicated on regional radars. Depending on where and when the possible boundary interactions occur, can not rule out the possibility of redevelopment across some portion of the area. Convective models not overly optimistic at taf locations, but there is the possibility of seeing activity forming further east of cae/cub/ogb later tonight. Will continue to monitor trends for now, but will not include mention of vcts in any of those site at this time. Additional afternoon convection will once again be possible Wednesday afternoon south of an approaching cold front, but due to timing and coverage having lower confidence this far out, will leave out for now. Winds will become lighter but still out of the west overnight, then as the morning mixing begins taking hold, wind speeds are forecast to be on the increase by 15z, and wind gusts should become more pronounced from late morning into the afternoon. EXTENDED AVIATION OUTLOOK...Additional showers and thunderstorms are possible Wednesday night and possibly again on Thursday. These may result in brief restrictions at the terminals. No restrictions are anticipated at this time through the weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 6, 3:49 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 349 AM EDT Tue Jun 6 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 349 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms are expected with some storms possibly becoming strong to severe. Isolated damaging wind gusts and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered showers and thunderstorms are expected on Wednesday into Thursday as a cold front moves through the region. Some storms may become strong to severe. Isolated damaging wind gusts and large hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 5:14 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT Tue Jun 6 2023
GAZ077-SCZ035-062215-
Burke GA-Barnwell SC-
514 PM EDT Tue Jun 6 2023
...Strong thunderstorms will impact portions of Burke and
southwestern Barnwell Counties through 615 PM EDT...
At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Wrens to 7 miles south of
Hephzibah to near McBean. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, Shell Bluff
Landing, Colemans Lake and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3283 8231 3293 8227 3308 8229 3321 8224
3321 8211 3325 8186 3310 8161 3308 8161
3305 8157 3305 8154 3291 8176 3295 8186
3292 8196 3292 8208 3288 8213 3281 8215
3280 8221
TIME...MOT...LOC 2114Z 307DEG 26KT 3320 8227 3319 8207 3321 8190
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
gplLocal storm report, Jun 6, 5:27 PM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
527 PM EDT Tue Jun 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail 3 SSE Augusta Bush Fiel 33.33N 81.95W
06/06/2023 E1.00 inch Richmond GA Public
Quarter size hail reported by personnel at
Graphic Packaging International plant south
of Bush Field.
&&
dcmLocal storm report, Jun 6, 5:46 PM EDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
546 PM EDT Tue Jun 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Dmg 5 NE Hephzibah 33.35N 82.06W
06/06/2023 Richmond GA 911 Call Center
Richmond Co dispatch reported a tree and
power line down at Peach Orchard Rd and
Brown Rd. Time estimated.
&&
dcmSpecial weather statement, Jun 6, 6:41 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
641 PM EDT Tue Jun 6 2023
GAZ077-062330-
Burke GA-
641 PM EDT Tue Jun 6 2023
...Strong thunderstorms will impact portions of Burke County through
730 PM EDT...
At 641 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Avera to near Gough to near Waynesboro.
Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro, Sardis, Midville, Alexander, Burke County Airport, Gough,
Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, Colemans Lake
and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
3318 8192 3302 8159 3291 8176 3295 8182
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2241Z 299DEG 20KT 3315 8249 3310 8227 3311 8205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
gplLocal storm report, Jun 6, 6:43 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
643 PM EDT Tue Jun 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Tstm Wnd Dmg 2 WSW Camden 34.25N 80.64W
06/06/2023 Kershaw SC Broadcast Media
Broadcast media relayed a report, via social
media, of a medium size tree down onto the
westbound lanes of US Hwy 1/601 (W Dekalb
St), between Bay Lane and the bridge over
Camp Creek, west of Camden. Time estimated.
&&
dcmSpecial weather statement, Jun 6, 7:48 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
748 PM EDT Tue Jun 6 2023
GAZ063>065-070030-
Richmond GA-McDuffie GA-Columbia GA-
748 PM EDT Tue Jun 6 2023
...Strong thunderstorms will impact portions of McDuffie, Columbia
and Richmond Counties through 830 PM EDT...
At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camak to near Thomson. Movement was east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Fort Gordon,
Augusta, Hephzibah, Harlem, Appling, Glendale, South Augusta,
Midtown, Riverwood, Summerville, Wrightsboro, Augusta Mall, Daniel
Field, Augusta Regional Airport and Village Plaza Shopping Center.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 201.
Interstate 20 in South Carolina near mile marker 0.
Interstate 520 in Georgia between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3361 8264 3363 8258 3365 8258 3365 8253
3354 8202 3344 8191 3342 8193 3341 8191
3341 8195 3334 8194 3331 8185 3329 8186
3326 8183 3326 8192 3323 8198 3323 8210
3330 8217 3327 8228 3331 8234 3335 8255
TIME...MOT...LOC 2347Z 281DEG 25KT 3352 8265 3345 8246
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 2:19 PM EDT | Special Weather Statement | CAE | Richmond | 26 min |
| Jun 7, 3:27 PM EDT | Special Weather Statement | CAE | McDuffie | 33 min |
| Jun 7, 4:33 PM EDT | Special Weather Statement | CAE | Richmond | 27 min |
| Jun 7, 6:42 PM EDT | Special Weather Statement | CAE | Burke | 48 min |
| Jun 7, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.